Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Albany, NY

August 2, 2016Greene County, New York

NWS Albany, NY issued this special weather statement at Aug 2, 2016, 5:34 AM EDT for Greene County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 5:34 AM EDT (09:34 UTC)
Expired
Aug 2, 2016, 6:15 AM EDT
In force
41 min
Issued by
NWS Albany, NY

County Greene County, NY

The radar

The Albany radar (KENX), 62 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS81 KALY 020934
SPSALY

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
534 AM EDT TUE AUG 2 2016

NYZ058>060-064>066-021015-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-WESTERN
GREENE-EASTERN GREENE-WESTERN COLUMBIA-
534 AM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENE...
NORTHEASTERN ULSTER...NORTHWESTERN DUTCHESS AND SOUTHWESTERN COLUMBIA
COUNTIES...

AT 533 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HIGH
FALLS...OR NEAR SAUGERTIES...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
KINGSTON...CATSKILL...SAUGERTIES...RHINEBECK...HURLEY...WOODSTOCK...
PINE PLAINS...CLERMONT...RED HOOK...NORTH-SOUTH LAKE CAMPGROUND...
SAUGERTIES SOUTH...LAKE KATRINE...PORT EWEN...VETERAN...MILAN...
GERMANTOWN...TIVOLI...CENTERVILLE...TANNERSVILLE AND GLENERIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED PONDING OF WATER. 

LAT...LON 4186 7400 4203 7410 4210 7408 4210 7416
      4219 7421 4229 7397 4204 7369 4200 7370
      4200 7364 4198 7362
TIME...MOT...LOC 0933Z 328DEG 26KT 4216 7398 

$$

JPV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:07 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 2, 4:07 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Albany NY
407 AM EDT TUE AUG 2 2016

.SYNOPSIS...
An upper level disturbance over the region will continue to bring
showers and some thunderstorms with locally heavy rainfall into this
morning, before tapering off this afternoon. Drier and warmer
weather will then return for Wednesday into Thursday as a ridge of
high pressure builds in.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 400 AM EDT...Flash Flood warning remains in effect for the
Capital District and eastern Mohawk Valley until 830 am. A cluster
of showers and thunderstorms with very heavy rainfall moved into the
area overnight and continues.

An upper level disturbance along the trough axis impinging on a
moist and moderately unstable air mass has resulted in the numerous
convective clusters across much of the region. Noted tall skinny
CAPE of almost 800 J/Kg on the 00Z ALB sounding. Efficient warm rain
processes occurring with several low echo centroids noted in
relatively shallow convection. Radar estimates of 2-4 inches have
occurred within the flash flood warning area, but there have not
been many ground truth reports so early in the morning just yet.

Will continue to mention likely to categorical pops for most of the
area except for the Adirondacks, where dry conditions are occurring.
CAMS including the NSSL-WRF and HRRR indicate this activity should
gradually push southeastward out of our area and weaken by mid
morning. Only widely scattered showers and an isolated thunderstorm
are expected from late morning into the afternoon hours, as the
upper trough axis shifts east of the region and ridging starts to
build in by late in the day.

Clouds will linger for a while then start to break up this afternoon
due to increasing subsidence. Enough breaks of sunshine should allow
for temperatures to warm into the mid to upper 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Ridging both at the surface and aloft will build in tonight into
Wednesday providing mainly dry conditions and warming temperatures.
However, the ridge aloft looks to be rather flat, with northwesterly
flow. So and isolated shower or thunderstorm cannot be ruled out
over mainly higher terrain areas Wednesday afternoon. Updrafts will
likely not be able to grow tall enough to sustain long-lived showers
or storms, so any rainfall will be light and very limited in
coverage. With much more sunshine than recent days, temperatures
should have no trouble getting back to normal levels for early
August.

Dry conditions expected Wednesday night once any isolated convection
diminishes. The surface high will shift eastward off the New England
coast by Thursday, so a southerly flow will occur on Thursday, with
temperatures a few degrees warmer. Again, an isolated diurnal shower
or storm cannot be ruled out Thursday afternoon in the flat
northwest flow aloft, but they will be few and far between with most
of the area remaining dry. Tranquil conditions for Thursday night as
the ridge aloft actually strengthens somewhat.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure will be departing out to sea off the coast of New
England on Friday, while a cold front starts to approach the region
from the Great Lakes.  The front should remain far enough to the
west to keep it dry over eastern New York and western New England on
Friday, but it will remain warm and muggy with highs well into the
80s for valley areas, as a southerly flow remains in place.

The front will finally be getting close enough to allow for some
showers and thunderstorms on Friday night.  The timing won't be
ideal for severe weather to occur as instability may be limited due
to nocturnal effects, but model soundings continue to be show around
40 kts of shear within the 0-6 km layer, so will continue to monitor
the situation very closely. Overnight lows will remain muggy in the
60s.

Thunderstorms should be ending from west to east on Saturday morning
with the passage of the cold front. Temps will continue to be
seasonable on Saturday with highs in the 80s with clouds breaking
up by the afternoon hours.

Behind the front, somewhat cooler and less humid air will move into
the region for the remainder of the weekend and early next week.
Dewpoints will fall back into the 50s, making it feel much more
comfortable. Lows on Sat and Sun night will be in the mid 50s to mid
60s and highs on Sunday and Monday will only be in the mid 70s to
low 80s.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
An upper level trough is allowing for widespread showers and some
isolated thunderstorms early this morning, especially around
KGFL.

Shower activity will continue to move southeast through the
remainder of the overnight hours as the upper level trough axis
moves across the area. Flying conditions will generally be MVFR
for KGFL, KALB and KPSF, although brief periods of IFR conditions
are possible (mainly for cigs) through the rest of the overnight
hours with on and off showers around. Meanwhile, it looks to
remain mainly VFR at KPOU with mainly dry conditions, although a
brief reduction to MVFR within a passing rain shower is possible
over the next couple of hours. Winds will be very light or calm
for all sites.

During the day on Tuesday, flying conditions will gradually
improve from MVFR to VFR for KGFL, KALB and KPSF by the late
morning or early afternoon hours. KPSF may take the longest to go
back to VFR. Meanwhile, KPOU should remain VFR for the entire
day. There could be a few passing light rain showers early in the
day, but the threat for showers looks to end by the afternoon. BKN
cigs around 4-5 kft will become SCT for Tuesday night, although
some areas of radiational fog may be possible for late Tuesday
night, especially at KGFL and KPSF.

Winds will continue to be light and variable during the day
Tuesday and become calm for Tuesday night.

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday:  Isolated SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
An upper level disturbance over the region will continue to bring
showers and some thunderstorms with locally heavy rainfall into this
morning, before tapering off this afternoon. Drier and warmer
weather will then return for Wednesday into Thursday as a ridge
of high pressure builds in.

Minimum relative humidity values today will only be around 55 to 65
percent, increasing to between 90 and 100 percent tonight. Minimum
RH values Wednesday afternoon will be around 45 to 55 percent.

Winds today will be east around 5 mph, becoming southeast at 5 mph
or less tonight. Southeast winds around 5 mph will continue into
Wednesday.

&&

.HYDROLOGY...
Clusters of showers and thunderstorms with heavy rainfall early this
morning have resulted in estimated rainfall amounts of 1 to 4 inches
from the eastern Mohawk Valley into the Lake George/Saratoga region,
as well as the Greater Capital District. This heavy rainfall has
prompted the issuance of a Flash Flood warning in and around the
Capital District, with Flood Advisories for minor flooding in other
areas. These clusters of showers and storms will continue into the
mid morning hours before weakening and moving out of the area.

Mainly just widely scattered showers and thunderstorms expected this
afternoon. Otherwise dry weather will return from tonight through
Friday, as a ridge of high pressure builds in. The next chance of
showers and thunderstorms will be Friday night ahead of a cold
front.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...Frugis
AVIATION...Frugis
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Aug 2, 4:09 AM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
409 AM EDT TUE AUG 2 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
409 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS WILL AFFECT MUCH OF
THE REGION THIS MORNING...ESPECIALLY FROM THE MOHAWK VALLEY AND
CAPITAL DISTRICT SOUTH AND EAST. LOCALLY HEAVY RAINFALL COULD
RESULT IN MINOR FLOODING OF URBAN AND POOR DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 3:23 AM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
323 AM EDT TUE AUG 2 2016

NYZ065-066-020815-
WESTERN DUTCHESS-EASTERN DUTCHESS-
323 AM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUTCHESS COUNTY...

AT 322 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOPEWELL
JUNCTION...OR NEAR PAWLING...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
PAWLING...WINGDALE...HOPEWELL JUNCTION...NEW YORK--NEWARK...
EAST FISHKILL...BEEKMAN...STORMVILLE...POUGHQUAG...PECKSVILLE...
ARTHURSBURG...HILLSIDE LAKE...CLOVE...WOODINVILLE...DOVER FURNACE...
WEST PAWLING...HURD CORNERS...SOUTH DOVER...PLEASANT RIDGE...
BILLINGS AND WEBATUCK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED PONDING OF WATER.

LAT...LON 4166 7381 4172 7356 4153 7353 4153 7360
      4151 7370 4150 7384
TIME...MOT...LOC 0722Z 273DEG 16KT 4158 7372

JPV
Local storm report, Aug 2, 4:19 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
419 AM EDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      MCKOWNVILLE             42.68N  73.84W
08/02/2016                   ALBANY             NY   BROADCAST MEDIA

            US ROUTE 20 WESTERN AVENUE CLOSED AT FULLER ROAD
            STUYVESANT PLAZA DUE TO FLOODING

&&

EVENT NUMBER ALY1601998

FRUGIS
Special weather statement, Aug 2, 4:22 AM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
422 AM EDT TUE AUG 2 2016

CTZ013-020845-
SOUTHERN LITCHFIELD-
422 AM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LITCHFIELD COUNTY...

AT 422 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOUTHBURY...
MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
NEW MILFORD...SOUTHBURY...BROOKFIELD...WOODBURY CENTER...OAKVILLE...
WATERTOWN...WOODBURY...ROXBURY...BRIDGEWATER...STILL RIVER...
MINORTOWN...BRIDGWATER GREEN...DELANO FIELD...ROXBURY STATION...
CANDLEWOOD POINT...CANDLEWOOD TRAILS...HOTCHKISSVILLE...
RIVER ROAD RESERVE...NORTH WOODBURY AND MEAD CORNERS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED PONDING OF WATER.

LAT...LON 4149 7337 4151 7339 4149 7344 4153 7345
      4159 7342 4163 7302 4162 7302 4161 7306
      4159 7306 4159 7308 4157 7309 4156 7316
      4151 7316 4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 0822Z 271DEG 24KT 4152 7327

JPV
Local storm report, Aug 2, 4:46 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
446 AM EDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      1 WNW ALBANY            42.67N  73.79W
08/02/2016                   ALBANY             NY   BROADCAST MEDIA

            WESTERN AVENUE AND NORTH PINE AVENUE CLOSED DUE TO
            FLOODING

&&

EVENT NUMBER ALY1601999

FRUGIS
Local storm report, Aug 2, 5:29 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
529 AM EDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      1 WNW SCHENECTADY       42.81N  73.95W
08/02/2016                   SCHENECTADY        NY   BROADCAST MEDIA

            INTERSECTION OF BROADWAY AND EDISON AVENUE CLOSED DUE
            TO FLOODING

0400 AM     FLASH FLOOD      MCKOWNVILLE             42.68N  73.84W
08/02/2016                   ALBANY             NY   BROADCAST MEDIA

            US ROUTE 20 WESTERN AVENUE CLOSED AT FULLER ROAD
            STUYVESANT PLAZA DUE TO FLOODING

0415 AM     FLASH FLOOD      1 WNW ALBANY            42.67N  73.79W
08/02/2016                   ALBANY             NY   BROADCAST MEDIA

            WESTERN AVENUE AND NORTH PINE AVENUE CLOSED DUE TO
            FLOODING

&&

EVENT NUMBER ALY1601997 ALY1601998 ALY1601999

FRUGIS
Special weather statement, Aug 2, 5:34 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
534 AM EDT TUE AUG 2 2016

NYZ058>060-064>066-021015-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-WESTERN
GREENE-EASTERN GREENE-WESTERN COLUMBIA-
534 AM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENE...
NORTHEASTERN ULSTER...NORTHWESTERN DUTCHESS AND SOUTHWESTERN COLUMBIA
COUNTIES...

AT 533 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HIGH
FALLS...OR NEAR SAUGERTIES...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
KINGSTON...CATSKILL...SAUGERTIES...RHINEBECK...HURLEY...WOODSTOCK...
PINE PLAINS...CLERMONT...RED HOOK...NORTH-SOUTH LAKE CAMPGROUND...
SAUGERTIES SOUTH...LAKE KATRINE...PORT EWEN...VETERAN...MILAN...
GERMANTOWN...TIVOLI...CENTERVILLE...TANNERSVILLE AND GLENERIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED PONDING OF WATER.

LAT...LON 4186 7400 4203 7410 4210 7408 4210 7416
      4219 7421 4229 7397 4204 7369 4200 7370
      4200 7364 4198 7362
TIME...MOT...LOC 0933Z 328DEG 26KT 4216 7398

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:27 PM EDTAreal Flood AdvisoryALYHamilton, Warren3 hr
Aug 1, 10:27 PM EDTAreal Flood AdvisoryALYWarren3 hr
Aug 1, 11:26 PM EDTAreal Flood AdvisoryALYSaratoga, Warren2 hr
Aug 2, 1:12 AM EDTAreal Flood AdvisoryALYFulton, Saratoga, Warren, Washington2 hr
Aug 2, 2:04 AM EDTAreal Flood AdvisoryALYFulton, Montgomery, Rensselaer, Saratoga, Schenectady116 min
Aug 2, 2:38 AM EDTFlash Flood WarningALYAlbany, Montgomery, Rensselaer, Saratoga, Schenectady6 hr
Aug 2, 3:23 AM EDTSpecial Weather StatementALYDutchess52 min
Aug 2, 3:25 AM EDTAreal Flood AdvisoryALYAlbany, Rensselaer2 hr
Aug 2, 4:25 AM EDTAreal Flood AdvisoryALYColumbia3 hr
Aug 2, 4:22 AM EDTSpecial Weather StatementALY23 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.